×

zbMATH — the first resource for mathematics

Stability of discontinuity structures described by a generalized KdV-Burgers equation. (English. Russian original) Zbl 1346.35178
Comput. Math. Math. Phys. 56, No. 2, 263-277 (2016); translation from Zh. Vychisl. Mat. Mat. Fiz. 56, No. 2, 259-274 (2016).
Summary: The stability of discontinuities representing solutions of a model generalized KdV-Burgers equation with a nonmonotone potential of the form \(\phi(u) = u^4-u^2\) is analyzed. Among these solutions, there are ones corresponding to special discontinuities. A discontinuity is called special if its structure represents a heteroclinic phase curve joining two saddle-type special points (of which one is the state ahead of the discontinuity and the other is the state behind the discontinuity). The spectral (linear) stability of the structure of special discontinuities was previously studied. It was shown that only a special discontinuity with a monotone structure is stable, whereas special discontinuities with a nonmonotone structure are unstable. In this paper, the spectral stability of nonspecial discontinuities is investigated. The structure of a nonspecial discontinuity represents a phase curve joining two special points: a saddle (the state ahead of the discontinuity) and a focus or node (the state behind the discontinuity). The set of nonspecial discontinuities is examined depending on the dispersion and dissipation parameters. A set of stable nonspecial discontinuities is found.

MSC:
35Q53 KdV equations (Korteweg-de Vries equations)
35B35 Stability in context of PDEs
35B38 Critical points of functionals in context of PDEs (e.g., energy functionals)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Kulikovskii, A. G., A possible effect of oscillations in the structure of a discontinuity on the set of admissible discontinuities, Sov. Phys. Dokl., 29, 283-285, (1984)
[2] Kulikovskii, A. G.; Chugainova, A. P., Simulation of the influence of small-scale dispersion processes in a continuum on the formation of large-scale phenomena, Comput. Math. Math. Phys., 44, 1062-1068, (2004) · Zbl 1136.35421
[3] Kulikovskii, A. G.; Chugainova, A. P., Classical and nonclassical discontinuities in solutions of equations of nonlinear elasticity theory, Russ. Math. Surv., 63, 283-350, (2008) · Zbl 1155.74019
[4] Il’ichev, A. T.; Chugainova, A. P.; Shargatov, V. A., Spectral stability of special discontinuities, Dokl. Math., 91, 347-351, (2015) · Zbl 1326.35316
[5] Gel’fand, I. M., Some problems in the theory of quasilinear equations, Usp. Mat. Nauk, 14, 87-158, (1959) · Zbl 0096.06602
[6] Godunov, S. K., On nonunique ‘blurring’ of discontinuities in solutions of quasilinear systems, Sov. Math. Dokl., 2, 43-44, (1961) · Zbl 0117.06401
[7] S. K. Godunov and E. I. Romenskii, Elements of Continuum Mechanics and Conservation Laws (Nauchnaya Kniga, Novosibirsk, 1998; Kluwer Academic, New York, 2003). · Zbl 1031.74004
[8] A. G. Kulikovskii, N. V. Pogorelov, and A. Yu. Semenov, Mathematical Aspects of Numerical Solution of Hyperbolic Systems(Fizmatlit, Moscow, 2001; Chapman and Hall/CRC, London, 2001). · Zbl 0965.35001
[9] Chugainova, A. P., Nonstationary solutions of a generalized Korteweg-de Vries-Burgers equation, Proc. Steklov Inst. Math., 281, 204-212, (2013) · Zbl 1292.35263
[10] Chugainova, A. P.; Shargatov, V. A., Stability of nonstationary solutions of the generalized KdV-Burgers equation, Comput. Math. Math. Phys., 55, 251-263, (2015) · Zbl 1321.35196
[11] Oleinik, O. A., Uniqueness and stability of the generalized solution of the Cauchy problem for a quasi-linear equation, Am. Math. Soc. Transl., Ser. 2, 33, 285-290, (1963) · Zbl 0132.33303
[12] Kulikovskii, A. G., Surfaces of discontinuity separating two perfect media of different properties: recombination waves in magnetohydrodynamics, J. Appl. Math. Mech., 32, 1145-1152, (1968)
[13] Pego, R. L.; Smereka, P.; Weinstein, M. I., Oscillatory instability of traveling waves for a KdV-Burgers equation, Phys. D, 67, 45-65, (1993) · Zbl 0787.76031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.